Alert archive / Missouri / Tornado Warnings in 1998
Tornado Warning 29, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Apr 15, 1998, 8:34 PM CDT for Perry County, Missouri; Jackson County, Illinois. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 1998, 8:34 PM CDT (01:34 UTC)
- Expired
- Apr 15, 1998, 9:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
Counties Jackson County, IL, Perry County, MO
The radar
The Paducah radar (KPAH), 105 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 8:50 PM CDT | Tornado F0 | Crosstown, MO | Storm spotters reported a brief tornado near Crosstown. No damage was reported. |
| Apr 15, 9:20 PM CDT | Thunderstorm Wind 60 | Murphysboro, IL | Thunderstorm winds overturned a camping trailer onto a truck. A storage shed and TV tower were damaged at the same residence. |
| Apr 15, 9:36 PM CDT | Tornado F0 | De Soto, IL | A weak short-lived tornado was observed by storm spotters. The tornado apparently did little or no damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 4:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 160134 RRA TORPAH ILC077-MOC157-160230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 834 PM CDT WED APR 15 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... JACKSON COUNTY IN SOUTHERN ILLINOIS PERRY COUNTY IN SOUTHEASTERN MISSOURI * UNTIL 930 PM CDT * AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 35 MILES NORTH OF CAPE GIRARDEAU NEAR PERRYVILLE... MOVING EAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... CROSSTOWN AT 845 PM CDT MURPHYSBORO AT 915 PM CDT THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELO`W GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF RISING WATER. NADOLSKI
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 15, 2:15 PM CDT, 6 hours 19 minutes earlier.
Area forecast discussion, Apr 15, 2:15 PM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CST WED APR 15 1998 STORMS BEGINNING TO REFIRE IN MISSOURI BOOTHEEL MOVING INTO SOUTHWEST KENTUCKY SO THIS WILL BE QUICK. 17Z SURFACE CHART SHOWS LOW PRESSURE OVER LOWER MICHIGAN WITH A COLD FRONT TRAILING SOUTH SOUTHWEST THROUGH TERRE HAUTE TO PADUCAH TO SHREVEPORT. DEW POINTS DROPPING WEST OF THE MISSISSIPPI. MODELS BRING FRONT THROUGH THE ENTIRE FA BY 00Z. UNTIL THEN EVERYTHING STILL IN PLACE FOR THUNDERSTORMS...SOME POSSIBLY SEVERE ACROSS WEST KENTUCKY. ADAP SHOWS NEGATIVE LIS EAST OF THE LAND BETWEEN THE LAKES. MODIFIED CAPES AT BNA THIS MORNING EXCEED 2400 J/KG WITH FORECASTED HIGHS. THREAT MOVES EAST WITH FRONT WITH ONLY THE POSSIBILITY FOR LINGERING SHOWERS THIS EVENING. LOW LEVEL MOISTURE ABUNDANT OVERNIGHT FOR CLOUDS. WITH THREAT FOR STORMS WITH VERY HEAVY RAINFALL...SUGGEST KEEPING FLASH FLOOD WATCH FOR WEST KENTUCKY THROUGH THIS EVENING. (SPC JUST CALLED AND LOOKING AT TOR WATCH FOR WEST KENTUCKY/SOUTHWEST INDIANA) ML
In the hours before
Local storm report, Apr 15, 6:53 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
653 PM CDT WED APR 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0651 PM SWANWICK IL 1.75 INCH HAIL
04/15/98 PERRY REPORTED BY STATE POLICE
ON WASHINGTON... PERRY AND
RANDOLPH COUNTY LINES.Local storm report, Apr 15, 7:52 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT WED APR 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0748 PM CRAVAT IL TORNADO
04/15/98 JEFFERSON TORNADO ON THE GROUND JUST
NORTH OF CRAVATLocal storm report, Apr 15, 8:06 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
806 PM CDT WED APR 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0756 PM CRAVAT IL TORNADO
04/15/98 JEFFERSON TREES AND POWER LINES
KNOCKED DOWN NEAR CRAVATLocal storm report, Apr 15, 8:12 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
812 PM CDT WED APR 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM CRAVAT IL TORNADO
04/15/98 JEFFERSON DAMAGE TO RESIDENCE 1 MILE
EAST OF US HWY 51 ON
DIX/IRVINGTON ROAD...OR
HWY 177The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 8:03 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 57 min |
| Apr 15, 8:35 PM CDT | Flash Flood Warning | PAH | Perry | 3 hr |
| Apr 15, 9:01 PM CDT | Tornado Warning | PAH | Bollinger | 49 min |
| Apr 15, 9:01 PM CDT | Tornado Warning | PAH | Bollinger | 44 min |
| Apr 15, 9:36 PM CDT | Tornado Warning | PAH | Perry | 49 min |
| Apr 15, 11:30 PM CDT | Flash Flood Warning | PAH | Bollinger, Perry | 3 hr |
| Apr 15, 11:55 PM CDT | Tornado Warning | PAH | Cape Girardeau | 40 min |
| Apr 15, 11:55 PM CDT | Tornado Warning | PAH | Cape Girardeau | 35 min |
| Apr 16, 12:17 AM CDT | Flash Flood Warning | PAH | Cape Girardeau | 3 hr |
| Apr 16, 7:08 AM CDT | Severe Thunderstorm Warning | PAH | Butler | 37 min |
| Apr 16, 7:39 AM CDT | Severe Thunderstorm Warning | PAH | New Madrid | 36 min |
| Apr 15, 7:23 PM CDT | Tornado Warning | PAH | Jefferson | 52 min |
| Apr 15, 9:30 PM CDT | Tornado Warning | PAH | Jackson, Williamson | 45 min |
| Apr 15, 9:38 PM CDT | Flash Flood Warning | PAH | Jackson | 2 hr |
| Apr 15, 9:42 PM CDT | Tornado Warning | PAH | Franklin | 48 min |
| Apr 15, 10:02 PM CDT | Tornado Warning | PAH | Jackson | 58 min |
| Apr 15, 10:02 PM CDT | Tornado Warning | PAH | Jackson | 63 min |
| Apr 15, 10:20 PM CDT | Flash Flood Warning | PAH | Franklin, Williamson | 3 hr |
| Apr 15, 10:51 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton, White | 54 min |
| Apr 15, 11:10 PM CDT | Tornado Warning | PAH | Franklin | 50 min |
| Apr 15, 11:15 PM CDT | Flash Flood Warning | PAH | Edwards, Wabash, White | 4 hr |
| Apr 15, 11:15 PM CDT | Flash Flood Warning | PAH | Hamilton | 4 hr |
| Apr 15, 11:30 PM CDT | Flash Flood Warning | PAH | Perry | 3 hr |
| Apr 15, 11:46 PM CDT | Flash Flood Warning | PAH | Jackson | 3 hr |
| Apr 16, 1:14 AM CDT | Flash Flood Warning | PAH | Franklin, Williamson | 4 hr |
Nearby
Tornado Warnings in Missouri, 1998Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.